Alert archive / New York / Special Weather Statements in 2016
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jun 16, 2016, 6:01 PM EDT for Chautauqua County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2016, 6:01 PM EDT (22:01 UTC)
- Expired
- Jun 16, 2016, 7:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Buffalo, NY
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 104 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
079
WWUS81 KBUF 162201
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
601 PM EDT THU JUN 16 2016
NYZ019-162300-
CHAUTAUQUA-
601 PM EDT THU JUN 16 2016
...THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT SOUTHERN CHAUTAUQUA
COUNTY...
AT 558 PM EDT...AN AREA OF THUNDERSTORMS WAS LOCATED ACROSS MUCH OF
SOUTHERN CHAUTAUQUA COUNTY ALONG AND SOUTH OF CHAUTAUQUA LAKE. THESE
STORMS ARE MOVING SLOWLY WEST AT ABOUT 5 MPH.
THESE STORMS WILL PRODUCE VERY HEAVY RAINFALL WHICH MAY LEAD TO
SOME MINOR PONDING OF WATER IN POOR DRAINAGE AREAS.
LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...WESTFIELD...LAKEWOOD...FALCONER...MAYVILLE...CHAUTAUQUA
INSTITUTE...FINDLEY LAKE...LONG POINT STATE PARK AND FREWSBURG.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 90 BETWEEN EXITS 61 AND 60.
INTERSTATE 86 BETWEEN EXITS 4 AND 14.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4227 7976 4240 7951 4214 7907 4200 7907
4200 7911 4212 7976
TIME...MOT...LOC 2158Z 110DEG 5KT 4221 7940
$$
HITCHCOCKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 16, 5:09 PM EDT, 52 minutes earlier.
Area forecast discussion, Jun 16, 5:09 PM EDT, 52 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 509 PM EDT THU JUN 16 2016 .SYNOPSIS... A few widely scattered showers and thunderstorms will impact the western Southern Tier through this evening as an upper-level low tracks toward the mid-Atlantic. Otherwise Fair weather and seasonable temperatures will persist across the rest of the forecast area through Friday. High pressure will bring dry weather and above normal temperatures through the weekend. The next chance of rain will not arrive until Monday night when a cold front approaches the region. && .NEAR TERM /THROUGH FRIDAY/... Radar imagery showing a few showers and isolated thunderstorms developing over the southwest corner of Chautauqua County near Findlay Lake as of 2030Z. These storms are weak so far, and should remain so given the weak flow and limited instability. They will however produce local downpours in a few spots. Otherwise the rest of the area will stay dry through the late afternoon and evening. A closed upper-level low over western Lake Erie and associated surface low over northern Ohio late this afternoon will track toward the mid-Atlantic overnight. As this tracks by to our southwest this evening, increased synoptic lift will continue to allow a few widely scattered showers and thunderstorms to develop over the western Southern Tier, where mesoanalysis shows 250 to 500 J/kg of CAPE. As this low tracks by, the wind field will become very light, and forecast storm motions will be near zero. The combination of moisture (PW values 1.3 to 1.4 in) and weak flow suggests an isolated risk for heavy rainfall, with Chautauqua/Cattaraugus counties the main concern. That said, the best forcing and higher confidence in storms remains well southwest of the forecast area across NW PA an NE OH. Otherwise, mainly dry and cloudy conditions will persist this evening along and north of I-90 from Buffalo to Syracuse, while the North Country will remain dry and mostly sunny on the dry side of the front. Any showers will taper off late tonight as the disturbance moves further to the southeast. Meanwhile high pressure across central Canada will expand into the region with a clearing trend from north to south. Patchy fog is possible in the Southern Tier valleys tonight, and will be more likely in the areas that pick up the heavier rainfall this evening. Lows will be the in mid to upper 50s with a few readings near 60 along the lake shores. High pressure will build across the region Friday, with skies becoming mainly clear. A well mixed boundary layer to 800 mb will develop, with breezy north to northeast winds with some gusts to 20 mph across western NY. Temperatures will the low 80s for most locations. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As advertised for the past few days, the region will come under the influence of strengthening upper level ridge that will build into the Great Lakes region during the weekend. This will result in dominant surface high pressure and warming temperatures. Friday Night...Clear skies, light winds, and low dew points will set the stage for good radiational cooling. Overnight lows will dip into the 50s and even upper 40s in the normally cooler inland locations. Saturday...High pressure centered over the Great Lakes will provide sunny skies with minimal diurnal clouds expected. 850 mb temperatures warming to around +14C and excellent vertical mixing, highs expected to peak in the lower to mid 80s. Saturday Night...Another clear night expected. Dewpoints will nudge upwards a bit resulting in slightly warmer overnight lows with most areas dropping into the upper 50s to lower 60s, with lower to mid 50s in some of the cooler locations. Sunday...Surface high will slip off to the east allowing winds to become more southerly, though dew points will remain on the comfortable side. Nonetheless, high temperatures for most will peak in well into the 80s, with even a few lower 90s possible across the Genesee Valley and Finger Lakes. Local lake breeze circulations may keep immediate lakeshore areas in the 70s. Sunday Night...Southerly flow ahead of an approaching cool front with dewpoints in the upper 50s will likely hold lows in the 60s for most with a muggy feel to the air overnight. && .LONG TERM /MONDAY THROUGH THURSDAY/... Midsummer-like temperatures and humidity will continue Monday ahead of a mid-level trough and cold front moving into the upper Great Lakes. Deep southerly flow ahead of the front will boost 850mb temps into the mid to possibly upper teens C on...which when combined with the highest sun angle of the year, and upper level ridging extending over the region, will boost highs away from the lakes into the mid to upper 80s for most with lower 90s very likely for the Genesee Valley and much of the Finger Lakes region. Temperatures Monday night will not slip back that far with a continued southerly flow ahead of the front. Dewpoints in the 60s should hold Low temps in the mid to upper 60s. Latest runs of the GFS and EC are in good agreement showing the cold front reaching far western New York late Monday night then crossing the region through Tuesday with support from a sharp mid-level shortwave trough. Have gone with chance POPs Monday night to cover for the potential of some convection firing well ahead of the front then likely POPs for Tuesday with the frontal passage. If timing of the frontal passage aligns with peak heating then expect some decent instability for any storms to work with. The GFS is showing 40-50kts of wind shear with a low level jet streaking ahead of the front which could bring an increased threat for strong to severe storms. Temperatures will still run above normal ahead of the front on Tuesday especially across Central NY. Highs are forecasted in the mid to upper 70s with a few 80s toward the Finger Lakes. In the wake of the cold front a deep longwave trough looks to dig across the eastern states. The cooler air arriving aloft will push surface temperatures back to near or even a bit below normal levels Wednesday and Thursday providing a break from the weekend heat. Most areas should experiencing highs in the low to mid 70s. An embedded shortwave within the trough could trigger a few showers Tuesday night or Wednesday where a low chance has been included. Surface high pressure building in on Thursday should provide dry weather to close out the week. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... Mainly VFR cigs will prevail this evening and overnight. The exception will be across a few spots in the western Southern Tier, where MVFR cigs remain at ELZ and OLE late this afternoon. Widely scattered showers and thunderstorms are also expected to develop near KJHW through this evening. The stronger storms could produce some heavy rainfall and localized IFR conditions, however confidence in timing and duration of these storms impacting KJHW is low and thus will retain VCTS in the TAF. Showers and storms will taper off later this evening, but IFR southern Tier valley fog may develop overnight, especially in areas that pick up heavier rain this evening. High pressure will build across the region Friday resulting in widespread VFR conditions in clearing skies. Outlook... Friday through Tuesday...VFR. && .MARINE... Low pressure will dive from Eastern Michigan to the mid-Atlantic states through tonight which will continue a modest northeasterly flow enhanced by the lake breeze. This will result in choppy waves across Western Lake Ontario through this evening, but these should remain just below small craft criteria. After this, high pressure will build across the waters on Friday which will bring fine boating conditions through the weekend with fair weather and light winds. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...CHURCH NEAR TERM...CHURCH/HITCHCOCK SHORT TERM...TMA LONG TERM...SMITH AVIATION...CHURCH/HITCHCOCK MARINE...CHURCH/HITCHCOCK
Hazardous weather outlook, Jun 16, 4:42 AM EDT, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 442 AM EDT THU JUN 16 2016 NYZ001>008-010>014-021-085-170845- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-ALLEGANY- SOUTHERN ERIE- 442 AM EDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-170845- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 442 AM EDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ019-020-170845- CHAUTAUQUA-CATTARAUGUS- 442 AM EDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL CROSS THE WESTERN SOUTHERN TIER TODAY. A FEW OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE LOCALIZED HEAVY RAIN AND GUSTY WINDS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Jun 16, 5:01 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
501 PM EDT THU JUN 16 2016
NYZ019-020-162200-
CATTARAUGUS-CHAUTAUQUA-
501 PM EDT THU JUN 16 2016
...THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT SOUTHWESTERN
CATTARAUGUS AND SOUTHERN CHAUTAUQUA COUNTIES...
AT 458 PM EDT...AN AREA OF SLOW MOVING THUNDERSTORMS WAS LOCATED
OVER MUCH OF SOUTHWEST CHAUTAUQUA COUNTY AND THE SOUTHWEST CORNER OF
CATTARAUGUS COUNTY...MOVING NORTHWEST AT 10 MPH.
VERY HEAVY RAINFALL IS LIKELY IN A FEW ISOLATED LOCATIONS FROM THESE
STORMS. THE HEAVY RAIN MAY RESULT IN MINOR PONDING OF WATER IN LOW
LYING AREAS AND POOR DRAINAGE AREAS.
LOCATIONS IMPACTED INCLUDE...
FINDLAY LAKE, SHERMAN, PANAMA, CHAUTAUQUA INSTITUTION, AND ALLEGANY
STATE PARK.
THIS INCLUDES INTERSTATE 86 BETWEEN EXITS 4 AND 13.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4223 7976 4231 7963 4205 7888 4200 7888
4200 7976
TIME...MOT...LOC 2058Z 113DEG 8KT 4214 7954
HITCHCOCKSpecial weather statement, Jun 16, 6:01 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
601 PM EDT THU JUN 16 2016
NYZ019-162300-
CHAUTAUQUA-
601 PM EDT THU JUN 16 2016
...THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT SOUTHERN CHAUTAUQUA
COUNTY...
AT 558 PM EDT...AN AREA OF THUNDERSTORMS WAS LOCATED ACROSS MUCH OF
SOUTHERN CHAUTAUQUA COUNTY ALONG AND SOUTH OF CHAUTAUQUA LAKE. THESE
STORMS ARE MOVING SLOWLY WEST AT ABOUT 5 MPH.
THESE STORMS WILL PRODUCE VERY HEAVY RAINFALL WHICH MAY LEAD TO
SOME MINOR PONDING OF WATER IN POOR DRAINAGE AREAS.
LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...WESTFIELD...LAKEWOOD...FALCONER...MAYVILLE...CHAUTAUQUA
INSTITUTE...FINDLEY LAKE...LONG POINT STATE PARK AND FREWSBURG.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 90 BETWEEN EXITS 61 AND 60.
INTERSTATE 86 BETWEEN EXITS 4 AND 14.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4227 7976 4240 7951 4214 7907 4200 7907
4200 7911 4212 7976
TIME...MOT...LOC 2158Z 110DEG 5KT 4221 7940
HITCHCOCKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 5:01 PM EDT | Special Weather Statement | BUF | Chautauqua | 59 min |
Nearby
Special Weather Statements in New York, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.